Advances in Differential Equations

The variable coefficient thin obstacle problem: Higher regularity

Herbert Koch, Angkana Rüland, and Wenhui Shi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this article, we continue our investigation of the variable coefficients thin obstacle problem which was initiated in [20], [21]. Using a partial Hodograph-Legendre transform and the implicit function theorem, we prove the higher order Hölder regularity for the regular free boundary, if the associated coefficients are of the corresponding regularity. For the zero obstacle, this yields an improvement of a full derivative for the free boundary regularity compared to the regularity of the coefficients. In the presence of inhomogeneities, we gain three halves of a derivative for the free boundary regularity with respect to the regularity of the inhomogeneity. Further, we show analyticity of the regular free boundary for analytic coefficients. We also discuss the set-up of $W^{1,p}$ coefficients with $p>n+1$ and $L^p$ inhomogeneities. Key ingredients in our analysis are the introduction of generalized Hölder spaces, which allow to interpret the transformed fully nonlinear, degenerate (sub)elliptic equation as a perturbation of the Baouendi-Grushin operator, various uses of intrinsic geometries associated with appropriate operators, the application of the implicit function theorem to deduce (higher) regularity.

Article information

Adv. Differential Equations, Volume 22, Number 11/12 (2017), 793-866.

First available in Project Euclid: 1 September 2017

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35R35: Free boundary problems


Koch, Herbert; Rüland, Angkana; Shi, Wenhui. The variable coefficient thin obstacle problem: Higher regularity. Adv. Differential Equations 22 (2017), no. 11/12, 793--866.

Export citation